Alert archive / Pennsylvania / Flash Flood Warnings in 2005
Flash Flood Warning 38, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 20, 2005, 7:45 PM EDT for Westmoreland County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 7:45 PM EDT (23:45 UTC)
- Expired
- Aug 20, 2005, 9:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 202346
FFWPBZ
PAC129-210145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTMORELAND COUNTY IN PENNSYLVANIA
* UNTIL 945 PM EDT
* AT 742 PM EDT...VERY HEAVY RAIN HAS FALLEN ACROSS WESTMORELAND
COUNTY IN THE LAST 2 HOURS WITH DOPPLER RADAR ESTIMATING OVER 2
INCHES OF RAIN IN SOME LOCATIONS. ADDITIONAL STORMS MOVING OUT OF
ALLEGHENY COUNTY WILL BRING ADDITIONAL HEAVY RAIN THROUGH 945 PM
WITH FLASH FLOODING LIKELY.
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4008 7927 4009 7940 4014 7948 4011 7956
4014 7982 4055 7967 4049 7946 4044 7939
4045 7935 4041 7926 4042 7925 4038 7914
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:40 PM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 1:40 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 140 PM EDT SAT AUG 20 2005 .SHORT TERM (TONIGHT THRU SUNDAY)... STRONG CAP OVER CWA WILL LIMIT ANY CONVECTIVE DEVELOPMENT OVR AREA SO TSTMS TNGT WILL BE WITH COLD FRONT STILL BACK IN INDIANA. LINE OF TSTMS IS DEVELOPING IN WATCH AREA OVR CENTRAL OHIO ATTM. BIGGEST THREAT 21Z-03Z AS STORMS PUSH EASTWARD. COOLER DRIER AIR WILL GRADUALLY SPREAD INTO AREA BEHIND BOUNDARY AFT 06Z BRINGING FAIR WX ON SUNDAY. && .LONG TERM (SUNDAY NIGHT THRU SATURDAY)... DRY AND COOL HIGH PRESSURE IN CONTROL MUCH OF WEEK WITH BELOW NORMAL TEMP. WENT WITH LOW CHC POPS IN THE NRN TIER OF COUNTIES NEAR AND NORTH OF I-80 LATER SUNDAY NIGHT AND MONDAY AS COLDER AIR ALOFT WITH UPPER TROF MOVES BY. NEXT FRONT NOW SLOWED AT LEAST A DAY AT THE END OF THE WEEK AND REMOVED POPS FRIDAY AND LEFT SATURDAY DRY FOR NOW. && .AVIATION... VSBY 2SM TSRA OVC020CB IN SCT STRONG TSTMS AFT 21Z WITH APPROACH OF FRONTAL BOUNDARY. AREAS 4SM -SHRA OVC020 AFT MDNT. SOME FOG WITH VSBY 4SM BR CIGS BKN020 TOWARD MORNING. CONDS IMPROVING TO SCT050 BY 15Z SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 20, 5:00 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT AUG 20 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029>032-WVZ001>004-012-023-041-210900- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-GARRETT-MARION-MONONGALIA-PRESTON-TUCKER- 500 AM EDT SAT AUG 20 2005 HAZARDOUS WEATHER OUTLOOK FOR EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. THE OVERALL HAIL THREAT IS EXPECTED TO BE LIMITED. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.
In the hours before
Local storm report, Aug 20, 7:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL IRWIN 40.33N 79.70W
08/20/2005 0.75 INCH WESTMORELAND PA TRAINED SPOTTER
0700 PM HAIL GREENSBURG 40.31N 79.54W
08/20/2005 0.75 INCH WESTMORELAND PA TRAINED SPOTTER
0702 PM HAIL IRWIN 40.33N 79.70W
08/20/2005 1.00 INCH WESTMORELAND PA PUBLIC
0703 PM TSTM WND DMG 1 E CANONSBURG 40.26N 80.17W
08/20/2005 WASHINGTON PA NWS EMPLOYEE
LARGE TREES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 7:14 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG MINGO JUNCTION 40.32N 80.61W
08/20/2005 JEFFERSON OH EMERGENCY MNGR
NUMEROUS TREES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 7:18 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
718 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 S FINLEYVILLE 40.24N 80.00W
08/20/2005 WASHINGTON PA AMATEUR RADIO
TREES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 7:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
720 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 S ZELIENOPLE 40.72N 80.14W
08/20/2005 BUTLER PA EMERGENCY MNGR
NUMEROUS TREES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 7:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
733 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG WAMPUM 40.89N 80.34W
08/20/2005 LAWRENCE PA EMERGENCY MNGR
PART OF ROOF BLOWN OFF OF CHURCH.
0555 PM TSTM WND DMG FREEDOM 40.68N 80.25W
08/20/2005 BEAVER PA PUBLIC
STRUCTURAL DAMAGE.
&&
RDEMARISLocal storm report, Aug 20, 7:44 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD WHITEHALL 40.36N 79.99W
08/20/2005 ALLEGHENY PA AMATEUR RADIO
ROAD CLOSURES FROM FLOODING.
&&
RDEMARISThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:10 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 20 min |
| Aug 19, 8:31 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| Aug 20, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 51 min |
| Aug 20, 3:08 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler | 67 min |
| Aug 20, 3:19 PM EDT | Tornado Warning | PBZ | Beaver, Butler | 41 min |
| Aug 20, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 52 min |
| Aug 20, 5:02 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 58 min |
| Aug 20, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 62 min |
| Aug 20, 6:03 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Aug 20, 6:31 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 59 min |
| Aug 20, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 32 min |
| Aug 20, 7:01 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 20, 7:04 PM EDT | Flash Flood Warning | PBZ | Allegheny | 116 min |
| Aug 20, 7:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 66 min |
| Aug 20, 7:42 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 18 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.